Alert archive / Nevada / Special Weather Statements in 2018

Special Weather Statement, NWS Elko, NV

August 1, 2018

NWS Elko, NV issued this special weather statement at Aug 1, 2018, 5:03 PM PDT. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2018, 5:03 PM PDT (00:03 UTC)
Expired
Aug 1, 2018, 5:45 PM PDT
In force
42 min
Issued by
NWS Elko, NV

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.1 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3909 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

011 
WWUS85 KLKN 020003
SPSLKN

Special Weather Statement
National Weather Service Elko NV
503 PM PDT WED AUG 1 2018
 
NVZ041-020045-
Northeastern Nye County NV-
503 PM PDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NYE COUNTY UNTIL 545
PM PDT...

At 501 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Blue Eagle Ranch, moving east at 15 mph.

Wind gusts 40 to 50 mph will be possible with this storm as well as 
small hail. Heavy rain is occurring with this storm and could lead 
to localized flooding. 

Locations impacted include...
Currant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3856 11571 3873 11577 3888 11541 3859 11525
TIME...MOT...LOC 0001Z 264DEG 27KT 3866 11562 

$$

CS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Aug 1, 2:52 PM PDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 1, 2:52 PM PDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Elko NV
252 PM PDT Wed Aug 1 2018

.SYNOPSIS...Isolated to scattered thunderstorms will be possible
through Thursday in northeastern and central Nevada. Northern
storms will be drier with lightning strikes and gusty outflow
winds while central storms will be wet with heavy downpours and
the potential to produce isolated flooding and severe weather. A
push of drier air and breezy conditions will elevate fire danger
across northern Nevada especially Friday into Saturday.

&&

.SHORT TERM...Wednesday afternoon through Friday evening.
Isolated primarily dry thunderstorms will be possible this
afternoon and early evening over northeastern Elko County.
Farther south, scattered to numerous wet storms within better
monsoonal moisture (pockets of PWs around and just over an inch)
will occur across southern Lander/Eureka, White Pine, and northern
Nye counties. An isolated severe weather and flash flood threat
could exist for a couple of the stronger/slower moving storms.

Thursday. A few dry/wet storms could redevelop over eastern Elko
County with scattered wet storms continuing farther south over
southeastern Eureka, White Pine and northeastern Nye counties.
Drier air will begin to enter western Nevada as an upper trough
begins to move through the interior Pacific Northwest and
northern Rockies.

Friday. Drier air and breezy condtions will overspread the state
on Friday into Saturday as gradient tightens and flow briefly
becomes more westerly. This will end the thunderstorm threat in
east central areas while elevating the wildfire potential
especially across the northern third of the state where
afternoon/early evening winds will likely gust from 25 up to 35
mph.

Temperatures will remain above normal through the short term, but
could briefly cool down by several degrees on Sunday.

.LONG TERM...Friday night through next Wednesday. The long term
begins with weak a weak trof and lower heights. Some places may
see highs in the 80s to lower 90s, which has not been seen in
quite some time. Unfortunately, strong high pressure is forecast
to build into the Great Basin by early next week. This would push
daytime highs back into the 90s to lower 100s. In fact, some
places like Elko and Wendover could see temps around 101 to 104.
Due to the current forecast placement of the high pressure, dry
weather is expected to prevail.

&&

.AVIATION... VFR expected at all TAF locations next 24 hrs. A
very low chance of MVFR at KEKO/KELY/KTPH in -TSRA/TSRA this aftn.
With any shower or thunderstorm, winds could gust to 45 kts from
variable directions. Another round of convection will be possible
tomorrow for KELY and KTPH.

&&

.FIRE WEATHER...This Afternoon/evening. Isolated dry thunderstorms
with some lightning strikes and gusty outflow winds will be possible
over portions of Elko County. Wetter storm regime exists farther
south in better monsoonal moisture over southern Lander/Eureka,
White Pine, and northern Nye counties where potential exists for
isolated flooding and severe weather.

Thursday. A few dry/wet storms may redevelop in eastern Elko
County/FWZ 470, with area of wetter storms likely again farther
south in White Pine and northeastern Nye counties (FWZs 455 and
457). Drier air and some breezier conditions will begin to enter
northwest Nevada in FWZ 467 later in the afternoon and early
evening, but are expected to remain below critical conditions.

Friday and Saturday. Reg Flag Watch has been issued for FWZs 467,
468, 469, and 470 from noon until 10 PM PDT Friday for gusty winds
and low RH. Westerly winds of 15 to 25 mph with gusts up to 35 mph
are possible along with minimul RHs of 7 to 14 percent. Similar
conditions could repeat on Saturday.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday afternoon through Friday evening
for Central and Western Humboldt County-Eastern Elko County-
Eastern Humboldt County and Northwestern Elko County-
Southwestern and Central Elko County.

&&

95/94/94/95

In the hours before

Special weather statement, Aug 1, 2:58 PM PDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Elko NV
258 PM PDT WED AUG 1 2018

NVZ031-012245-
Northern Elko County NV-
258 PM PDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
345 PM PDT...

At 257 PM PDT, Doppler radar was tracking a strong thunderstorm 22
miles southeast of Jackpot, moving east at 10 mph.

Wind gusts 40 to 50 mph will be possible with this storm as well as
small hail.

This storm will remain over mainly rural areas of northeastern Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4173 11404 4169 11434 4190 11443 4200 11421
      4200 11405
TIME...MOT...LOC 2157Z 255DEG 15KT 4182 11429

CS
Special weather statement, Aug 1, 3:01 PM PDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Elko NV
301 PM PDT WED AUG 1 2018

NVZ041-012245-
Northeastern Nye County NV-
301 PM PDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NYE COUNTY UNTIL
345 PM PDT...

At 300 PM PDT, Doppler radar was tracking a strong thunderstorm 36
miles west of Duckwater, moving east at 10 mph.

Nickel size hail and wind gusts 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Little Fish Lake Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3867 11648 3887 11648 3894 11603 3862 11606
TIME...MOT...LOC 2200Z 264DEG 14KT 3879 11638

CS
Special weather statement, Aug 1, 4:43 PM PDT, 20 minutes before
Special Weather Statement
National Weather Service Elko NV
443 PM PDT WED AUG 1 2018

NVZ037-020030-
Southern Lander County and Southern Eureka County NV-
443 PM PDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EUREKA COUNTY UNTIL
530 PM PDT...

At 442 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles west of Eureka Airport, moving east at 25 mph.

Wind gusts 40 to 50 mph will be possible with this storm. Brief
heavy rain and pea sized hail is also possible with this storm.

This storm will remain over mainly rural areas of south central
Eureka County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3949 11643 3963 11641 3970 11603 3938 11609
TIME...MOT...LOC 2342Z 271DEG 20KT 3955 11633

JR
Special weather statement, Aug 1, 4:45 PM PDT, 18 minutes before
Special Weather Statement
National Weather Service Elko NV
445 PM PDT WED AUG 1 2018

NVZ037-020030-
Southern Lander County and Southern Eureka County NV-
445 PM PDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LANDER COUNTY UNTIL
530 PM PDT...

At 445 PM PDT, Doppler radar was tracking a strong thunderstorm near
New Pass Summit, moving east at 20 mph.

Wind gusts 40 to 50 mph will be possible with this storm, along with
brief heavy rain and pea sized hail.

Locations impacted include...
New Pass Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3944 11751 3953 11750 3955 11748 3964 11711
      3931 11714
TIME...MOT...LOC 2345Z 274DEG 15KT 3949 11740

JR
Special weather statement, Aug 1, 4:55 PM PDT, 8 minutes before
Special Weather Statement
National Weather Service Elko NV
455 PM PDT WED AUG 1 2018

NVZ037-020045-
Southern Lander County and Southern Eureka County NV-
455 PM PDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EUREKA COUNTY UNTIL
545 PM PDT...

At 454 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Garden Pass, moving southeast at 5 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Garden Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3967 11648 3986 11628 3980 11604 3967 11617
      3964 11631
TIME...MOT...LOC 2354Z 305DEG 6KT 3975 11629

PVC
Special weather statement, Aug 1, 5:03 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Elko NV
503 PM PDT WED AUG 1 2018

NVZ041-020045-
Northeastern Nye County NV-
503 PM PDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NYE COUNTY UNTIL 545
PM PDT...

At 501 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Blue Eagle Ranch, moving east at 15 mph.

Wind gusts 40 to 50 mph will be possible with this storm as well as
small hail. Heavy rain is occurring with this storm and could lead
to localized flooding.

Locations impacted include...
Currant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3856 11571 3873 11577 3888 11541 3859 11525
TIME...MOT...LOC 0001Z 264DEG 27KT 3866 11562

CS

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:23 PM PDTSpecial Weather StatementLKN37 min
Aug 1, 5:34 PM PDTSpecial Weather StatementLKNLander41 min
Aug 1, 6:51 PM PDTSpecial Weather StatementLKNLander39 min
Aug 1, 6:58 PM PDTSpecial Weather StatementLKNWhite Pine47 min
Aug 1, 7:11 PM PDTSpecial Weather StatementLKNNye49 min
Aug 2, 1:19 PM PDTRed Flag WarningLKNElko55 hr
Aug 2, 1:23 PM PDTSpecial Weather StatementLKNWhite Pine37 min
Aug 2, 1:57 PM PDTSpecial Weather StatementLKN33 min
Aug 2, 2:06 PM PDTSpecial Weather StatementLKN24 min
Aug 2, 2:45 PM PDTSpecial Weather StatementLKN30 min
Aug 2, 2:48 PM PDTSpecial Weather StatementLKN27 min
Aug 2, 2:56 PM PDTFlash Flood WarningLKNNye3 hr
Aug 2, 3:02 PM PDTAreal Flood AdvisoryLKNElko3 hr
Aug 2, 3:16 PM PDTSpecial Weather StatementLKN29 min
Aug 2, 3:21 PM PDTSevere Thunderstorm WarningLKNEureka, White Pine39 min
Aug 2, 3:45 PM PDTSpecial Weather StatementLKN30 min
Aug 2, 3:52 PM PDTSpecial Weather StatementLKN38 min
Aug 2, 4:09 PM PDTSpecial Weather StatementLKN36 min
Aug 2, 4:18 PM PDTSpecial Weather StatementLKN27 min
Aug 2, 4:35 PM PDTSpecial Weather StatementLKN25 min
Aug 2, 4:48 PM PDTSpecial Weather StatementLKN27 min
Aug 2, 4:51 PM PDTFlash Flood WarningLKNNye3 hr

Nearby

Special Weather Statements in Nevada, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.